PDA

View Full Version : vitamins and supplements



Morpheus
05-09-2007, 06:10 AM
Hi all,
I just simply need to know if i'm on the right path here.
I began taking some omega fatty oils supplemants and a multi vitamin and mineral.(centrum).

and also taking st johns wort, for the mild depression i'm getting.

Am i taking to much, doing more harm than good?

Please advise

MARYCAIN
05-09-2007, 07:35 AM
Morpheus, people with lupus should not use St. Johns Wort. The reason is that it increases photosensitivity, which can be dangerous for people with lupus, who are already photosensitive. St. John's Wort can also interact dangerously with many prescription medications. If you are looking for a something to help with depression, you might want to investigate SAM-e, or the amino acid L-tyrosine, and B-complex vitamin supplements. But be sure to check with your doctor first - any supplement can have contraindications or potential side effects. So it's important for all your health care providers to know about everything you are taking. :)

Morpheus
05-09-2007, 07:53 AM
Thank you so much marycain,

IloveHistory
05-09-2007, 09:40 AM
Hi Morpheus!

I also take high-dose Omega 3 Fatty Acids and have found them to be very beneficial. :) However, make sure that you only use Pharmacy Grade Omega 3 Fatty Acid supplements because some are contaminated with mercury. I take a Multi-Vitamin and Mineral too: DS-24. I have heard about Centrum; it is supposed to be very good.

As Marycain has already said, please tell your doctor and pharmacist about all supplements and other meds that you are taking! I learnt this the hard way. I was on Lamictin (Lamotrigine) for Epilepsy and was also taking Evening Primrose Oil. I did not know that they had a drug interaction and got violently sick, so my mother phoned our Pharmacist and I was told to stop taking the Evening Primrose Oil immediately, which I did. Even when you are prescribed prescription meds by a doctor, you should always check with the pharmacist that they are safe with your other meds. My Rheumatologist prescribed Ethipramine (Imipramine HCl) for Fibromyalgia, not realising that it interacted with my Epilim (Sodium Valproate) and I began to experience the most frightening neurological symptoms - severe tremors, movement disorders, strange seizures, etc.

Keep well! :)

camyskitties
05-09-2007, 09:44 AM
I would be interested in taking something like this...can someone recommend something that is good for the skin? With irritaion or inflammation?

angela
05-10-2007, 12:45 AM
hi morpheus, try flaxseed oil. it work just fine as capsule, but it work faster if you get the oil itself in a bottle, and use it in your food. like me, i put it in my oatmeal in the mornin, or at dinner i put mix it in wih my pasta or rice. see? dont cook with it though. you cant tast it.

hope this help! :wink:

Missy
05-11-2007, 11:25 AM
And don't forget about Naturpathic physicians. I think it's worth an appointment to be sure you are not taking any supplements that are contraindicated with your specific symptoms. Also, there are many supplements that are not "mainstream", so may be helpful, but we don't know about them. Of course, all doctors you see should be made aware of any changes in medications or supplements you are taking.